Alert archive / Illinois / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 106, NWS Quad Cities, IA

August 2, 2015Henry County, Rock Island County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 2, 2015, 9:18 PM CDT for Henry County, Rock Island County, Illinois. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2015, 9:18 PM CDT (02:18 UTC)
Expired
Aug 2, 2015, 9:45 PM CDT
In force
27 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Henry County, IL, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 30 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 8:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2015-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3927 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2015-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3927 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
1.9
Supercell composite
16.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:41 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 2, 6:41 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
641 PM CDT SUN AUG 2 2015

.SYNOPSIS...
ISSUED AT 326 PM CDT SUN AUG 2 2015

BREEZY...WARM AND VERY HUMID CONDITIONS PREVAILED ACROSS THE AREA
THIS AFTERNOON. A FEW ISOLATED SHOWERS CONTINUED TO FESTER ALONG AN
ELEVATED BOUNDARY WASHING OUT OVER EASTERN IA INTO NW IL. OUTSIDE
THE SHOWERS...SKIES WERE SUNNY AS SURFACE BASED CONVECTION WAS
BEING SUPPRESSED BY A STRONG CAP OR ELEVATED WARM MIXED LAYER...
CONFIRMED BY THE SPECIAL 18Z KDVN SOUNDING. THIS SOUNDING VERIFIED
THE VERY HIGH LEVEL OF SURFACE BASED INSTABILITY BUILDING UNDER THIS
CAP WITH SBCAPES OF 5000 TO 6000 J/KG AS SURFACE TEMPERATURES WERE
IN THE UPPER 80S TO AROUND 90 WITH WIDESPREAD DEWPOINTS IN THE LOWER
70S. THIS WAS RESULTING IN HEAT INDEX READINGS REACHING OR JUST
EXCEEDING THE 100 DEGREE MARK AT MID AFTERNOON. 18Z SURFACE ANALYSIS
SHOWED AN APPROACHING COLD FRONT REACHING FROM A WEAK LOW OVER
EASTERN WI EXTENDING SW ACROSS SOUTHERN MN INTO N CENTRAL IA TO NE
NEB. THIS WAS UNDER A WEAKLY CYCLONIC NW FLOW ALOFT...AT THE BASE OF
AN UPPER VORTEX OVER THE HUDSON BAY REGION.

&&

.SHORT TERM...(THIS EVENING THROUGH TONIGHT)
ISSUED AT 326 PM CDT SUN AUG 2 2015

MAIN FOCUS IS ON THE POTENTIAL FOR SEVERE STORMS TONIGHT AS THE COLD
FRONT MOVES THROUGH THE AREA. LIFT ALONG THIS FRONT AND WEAK MID
LEVEL VORTICITY ADVECTION CHANNELED INTO THE AREA LATE THIS
AFTERNOON AND EVENING SHOULD BE ENOUGH TO TRIGGER AT LEAST WIDELY
SCATTERED THUNDERSTORMS. HIGH RES CONVECTIVE MODELS HAVE BEEN
CONSISTENTLY FOCUSING THIS OVER MAINLY AREAS ALONG AND EAST OF THE
MS RIVER FROM ABOUT 00Z TO 05Z AS THE FRONT MOVES SOUTHWARD. THIS
APPEARS TO BE WHERE THE CAP APPEARS WEAKEST...AND SURFACE THROUGH 3
KM AND 6 KM LAYER SHEAR VALUES SLIGHTLY STRONGER TO ALLOW MORE
WIDESPREAD CONVECTION AS THE FRONT PUSHES THROUGH. HAVE CONTINUED TO
TREND HIGHER CHANCE POPS EAST WITH SLIGHT TO LOW END CHANCE POPS
FURTHER WEST FOR MAINLY THIS EVENING. STORM MODES ARE SUGGESTED TO
GO FROM A FEW SUPERCELLS EARLY...EVOLVING INTO A QLCS. THIS WILL
SUPPORT DAMAGING WIND...LARGE HAIL...AND ISOLATED TORNADO THREATS
EARLY...TRANSITIONING INTO PRIMARILY A WIND THREAT WITH HEAVY
RAINFALL AFTER 8 PM.

OVERNIGHT...MUCH DRIER AIR ADVECTS INTO THE REGION BEHIND THE FRONT
WITH CONVECTION EXITING THE FORECAST AREA BY MIDNIGHT. UNDER
CLEARING SKIES AND LIGHT NW WINDS...TEMPERATURES SHOULD DROP TO THE
UPPER 50S TO LOWER 60S NORTH...AND LOWER TO MID 60S SOUTH.

.LONG TERM...(MONDAY THROUGH SUNDAY)
ISSUED AT 326 PM CDT SUN AUG 2 2015

MONDAY AND TUESDAY...SFC FRONTAL BOUNDARY IS FORECAST TO STALL OUT
ACROSS NORTHERN MISSOURI...KEEPING EXTREME HEAT/HUMIDITY TO THE
SOUTH. EXPECT TEMPS IN THE LOWER 80S ON AVG AND DEWPOINTS IN THE
UPPER 50S TO MID 60S F. RAIN CHANCES VARY BETWEEN 20-50 PERCENT
MONDAY NIGHT THROUGH TUESDAY...LOWEST NEAR I-80 AND HIGHEST IN
THE SOUTHERN TWO TIER OF COUNTIES OF THE FORECAST AREA. LOW
INSTABILITY LEVELS WILL LIMIT THUNDERSTORM STRENGTH DURING THIS
PERIOD.

WEDNESDAY...A 300MB SUBTROPICAL JET WILL IMPINGE UPON THE WEST COAST
AND CENTRAL ROCKIES ON MONDAY AND TUESDAY...ENHANCING CONVECTION
ACROSS THE INTERMOUNTAIN WEST AND THE DEVELOPMENT OF A ELONGATED
TROUGH/POSITIVE VORTICITY LOBE. THIS FEATURE WILL BE OF INTEREST TO
THE MIDWEST ON WEDNESDAY...LIKELY PROVIDING THE BEST CHANCE FOR RAIN
ACROSS THE AREA THROUGH THE WEEK...AS IT MOVES EASTWARD OUT OF THE
CENTRAL PLAINS. DO NOT HAVE LIKELY POPS IN THE FORECAST YET BUT AM
GOING WITH WIDESPREAD 40 PERCENT CHANCE. SEVERE WEATHER IS NOT
ANTICIPATED.

THURSDAY THROUGH SATURDAY...THE SLOW COOL DOWN CONTINUES WITH HIGHS
IN THE MID/UPPER 70S. MODELS PROJECT 1000-500MB THICKNESS VALUES
BOTTOMING OUT BETWEEN 564-570 DAM AND 850MB TEMPS DOWN TO 12-14 C.
TREND WILL BE FOR RAIN CHANCES TO BE HIGHEST EARLY THURSDAY...THEN
DECREASE THERE AFTER. ANOTHER SHORTWAVE TROUGH MAY TRAVERSE THE
UPPER MISSISSIPPI RIVER VALLEY ON FRIDAY PER THE ECMWF BUT IT DOES
NOT APPEAR TO HAVE MUCH MOISTURE/INSTABILITY TO WORK WITH. THE GFS
BUILDS THE 850MB HIGH RIGHT OVERHEAD ON FRIDAY INTO
SATURDAY...CURRENT FORECAST FAVORS THE MOSTLY DRY SCENARIO.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 633 PM CDT SUN AUG 2 2015

THE IMMEDIATE CONCERN THROUGH 03Z/03 IS STORM DEVELOPMENT AND
EVOLUTION. DATA INDICATES THE COLD FRONT HAS GONE THROUGH KDBQ AND
WILL BE GOING THROUGH KCID SHORTLY. THUS NO STORMS ARE EXPECTED
FOR THOSE TAF SITES. STORM DEVELOPMENT MIGHT OCCUR AT KMLI/KBRL
THROUGH 03Z/03 THAT COULD PRODUCE A BRIEF PERIOD OF MVFR/IFR
CONDITIONS. OTHERWISE...EXPECT VFR CONDITIONS THROUGH 00Z/04.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...SHEETS
SHORT TERM...SHEETS
LONG TERM...UTTECH
AVIATION...08
Hazardous weather outlook, Aug 2, 11:23 AM CDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1123 AM CDT SUN AUG 2 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-031630-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1123 AM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
THROUGH EARLY AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT WILL CONTAIN CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS.

FROM LATE AFTERNOON THROUGH THIS EVENING...THERE IS A CHANCE FOR
SEVERE STORMS OVER THE ENTIRE OUTLOOK AREA AS A COLD FRONT
TRIGGERS SCATTERED THUNDERSTORMS. THE GREATEST RISK FOR SEVERE
WEATHER IS ALONG AND EAST OF A LINE FROM VINTON IOWA TO MACOMB
ILLINOIS FROM ABOUT 4 PM THROUGH 9 PM THIS EVENING. THUNDERSTORM
THREATS INCLUDE DAMAGING WIND...LARGE HAIL AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS TUESDAY THROUGH
THURSDAY...ESPECIALLY SOUTH OF INTERSTATE 80. THE THREAT FOR
SEVERE WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Aug 2, 8:25 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
825 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             NORTH ENGLISH           41.52N 92.08W
08/02/2015  M0.25 INCH       IOWA               IA   TRAINED SPOTTER

&&

GROSS
Local storm report, Aug 2, 8:27 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             10 NE WASHINGTON        41.40N 91.55W
08/02/2015  E0.88 INCH       WASHINGTON         IA   PUBLIC

            NICKEL SIZE HAIL AND STRONG WINDS BETWEEN RIVERSIDE AND
            AINSWORTH.

&&

DLS
Special weather statement, Aug 2, 9:07 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
907 PM CDT SUN AUG 2 2015

ILC073-131-161-030230-
HENRY-ROCK ISLAND-MERCER-
907 PM CDT SUN AUG 2 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ROCK ISLAND...
NORTHERN MERCER...AND WESTERN HENRY COUNTIES IN ILLINOIS...

AT 905 PM CDT...A STRONG THUNDERSTORM WAS NEAR ILLINOIS CITY...OR 12
MILES NORTH OF ALEDO...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...

COLONA...COAL VALLEY...ORION...ANDALUSIA...
WOODHULL...MATHERVILLE...ALPHA...SHERRARD...ANDOVER...REYNOLDS...OAK
GROVE...WARNER...TAYLOR RIDGE...HAMLET...CABLE...BODEN...LYNN CENTER
AND ILLINOIS CITY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 11 AND 14.
 INTERSTATE 74 IN ILLINOIS BETWEEN MILE MARKERS 13 AND 31.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHWESTERN ILLINOIS AND EAST CENTRAL IOWA.

LAT...LON 4117 9027 4129 9094 4143 9092 4145 9085
      4144 9022
TIME...MOT...LOC 0205Z 278DEG 41KT 4137 9083

08
Local storm report, Aug 2, 9:09 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
909 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             1 SW BLUE GRASS         41.50N 90.78W
08/02/2015  E0.50 INCH       SCOTT              IA   TRAINED SPOTTER

            QUARTER INCH TO HALF INCH DIAMETER HAIL. TIME ESTIMATED.

&&

DLS
Local storm report, Aug 2, 9:14 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
914 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             CREDIT ISLAND           41.50N 90.62W
08/02/2015  E1.25 INCH       SCOTT              IA   PUBLIC

            FROM KWQC FACEBOOK PAGE.

&&

GROSS
Local storm report, Aug 2, 9:15 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
915 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     HAIL             ROCK ISLAND             41.48N 90.58W
08/02/2015  E1.25 INCH       ROCK ISLAND        IL   PUBLIC

            FROM KWQC FACEBOOK PAGE.

&&

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:20 PM CDTSevere Thunderstorm WarningDVNKeokuk40 min
Aug 2, 7:48 PM CDTSpecial Weather StatementDVNWashington57 min
Aug 2, 8:09 PM CDTSpecial Weather StatementDVNIowa36 min
Aug 2, 8:13 PM CDTSpecial Weather StatementDVNWashington32 min
Aug 2, 8:49 PM CDTSevere Thunderstorm WarningDVNMuscatine, Scott26 min
Aug 2, 9:07 PM CDTSpecial Weather StatementDVNRock Island23 min
Aug 2, 9:44 PM CDTSpecial Weather StatementDVNBureau46 min
Aug 2, 10:07 PM CDTSpecial Weather StatementDVNPutnam38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.